Iowa, 2011Winter Weather in Iowa, November 9, 2011
November 9, 2011 · NWS DVN · 2 events in 2 counties and zones
A strong upper level disturbance lifting from west Texas into the mid Mississippi Valley brought widespread rain to eastern Iowa beginning late in the evening of November 7th and continued through the 8th and into the early morning hours of November 9th. As the upper level trough moved to the east in the early morning hours of November 9th colder air was drawn into the system and precipitation…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance lifting from west Texas into the mid Mississippi Valley brought widespread rain to eastern Iowa beginning late in the evening of November 7th and continued through the 8th and into the early morning hours of November 9th. As the upper level trough moved to the east in the early morning hours of November 9th colder air was drawn into the system and precipitation transitioned to snow from west to east along and to the north of Highway 30. The first snow of the season brought an average of 1 to 2 inches to this area with higher amounts in Delaware and Dubuque Counties. The timing of the snowfall caused some travel problems in this region. A Winter Weather Advisory was in effect across this region from the evening of November 8th to 9 AM on November 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 9, 3:20 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 9, 3:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADLINE CODING...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CST WED NOV 9 2011
.SYNOPSIS...
ALL ANALYSIS TOOLS AT 230 AM SHOWS RAPIDLY DEEPENING OCCLUSION OVER
MISSOURI WITH LIGHTNING KICKING IN AS PREDICTED BY VERIFICATION
TOOLS. THIS SUPPORTS AN INTENSE DEFORMATION TO SETUP OVER FORECAST
AREA NEXT 6-9 PLUS HOURS WITH HEAVY RAIN CHANGING TO SNOW...SNOW
HEAVY AT TIMES ACROSS NORTH SECTIONS AND POSSIBLY CENTRAL SECTIONS.
THIS IS A HIGHLY NON-LINEAR EVENT WITH HEAVY WET SNOW AND STRONG
WINDS GUSTING TO OVER 30 MPH AT TIMES. LATER SHIFTS CAN/T RULE OUT
MAKING HEAVY SNOW WARNING CRITERIA OF AOA 6 INCHES IF THUNDER-SNOW
OCCURS AROUND THE DUBUQUE AREA.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...WILL KEEP CURRENT ADVISORY WITH SNOW AMOUNTS 1 TO LOCALLY
NEAR 5 INCHES...MAINLY AROUND THE GREATER DUBUQUE AND MONTICELLO
AREAS. SHOULD SEE A MIXTURE OF SNOW AND RAIN MAKE AS FAR SOUTHEAST
TO THE GREATER QUAD CITIES AREAS AND FAIRFIELD MID TO LATE MORNING.
THE WARM GROUND WILL PLAY HAVOC ON SNOW AMOUNTS WITH SNOW TO MELT
OFF SURFACES EXCEPT WHERE PRECIPITATION IS SUSTAINED. SOME MINOR
SNOW ACCUMULATIONS SHOULD REACH AS FAR SOUTHEAST AS NEAR STERLING TO
ALEDO ILLINOIS TO MOUNT PLEASANT IOWA WITH 1 PLUS INCH AMOUNTS
NORTHWEST OF A FREEPORT TO TIPTON TO SIGOURNEY LINE. STRONG LATENT
HEAT RELEASE SHOULD ALSO WITH ISALLOBARIC DEEPENING OF SURFACE LOW
FOR WINDS GUSTS AOA 30 MPH AT TIMES FOR VERY LOW VISIBILITIES IN
HEAVY SNOW AT RATES OF 1+ INCHES AN HOUR. THIS RATE OF HEAVY SNOW
WILL ALLOW FOR ACCUMULATIONS WHEN SURFACE TEMPERATURES REACH 34
DEGREES OR LOWER. PRECIPITATION TO RAPIDLY END FROM SW TO NE BETWEEN
16-21Z. HIGHS SHOULD STAY IN THE UPPER 30S ACROSS NC AND NE
SECTIONS OF THE FORECAST AREA WITH LOWER 40S ELSEWHERE. IF
EVAPORATIVE COOLING IS STRONG...FAR NC CENTRAL LOCATIONS COULD SEE
LOCALLY 6 TO 8 INCHES OF A VERY WET SNOW BEFORE IT ENDS. THE WINTER
WEATHER ADVISORY WILL BE EXTENDED UNTIL NOON.
TONIGHT...CLEAR SKIES AND NW WINDS TO DECREASE TO 5 TO 10 MPH WITH
CONCERN MINS ARE TOO MILD. IN LOCATIONS THAT RECEIVE 4 PLUS INCHES
THE MINS MAY NEED TO BE LOWERED BY 5 DEGREES OR MORE.
.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
A RESPECTABLE VORT MAX WILL DROP DOWN THROUGH THE WESTERN GREAT
LAKES ON THURSDAY. LOW LEVEL LAPSE RATES STEEPEN DURING THE DAY BUT
THE MID LEVEL LAPSE RATES ACTUALLY STABILIZE. THAT THE LOW LEVEL
LAPSE RATES ARE STEEPENING CAN BE ATTRIBUTED TO THE COLD AIR IN THE
LOWER LEVELS. DIFFERENTIAL HEATING OFF OF ANY LINGERING SNOW ON THE
GROUND ALSO COMPLICATES THE SITUATION. HOWEVER...THE TRACK OF THE
VORT MAX AND STEEP LOW LEVEL LAPSE RATES INDICATES SHOWERS SHOULD
DEVELOP FROM LATE MORNING AND INTO THE AFTERNOON HOURS.
925MB TEMPERATURES ARE GENERALLY AT OR A LITTLE BELOW ZERO. THUS ANY
STRONG UPDRAFTS THAT DEVELOP WOULD RESULT IN EVAPORATIVE COOLING AND
LOCALLY COOL THE THERMAL PROFILE. THUS SNOW SHOWERS ARE IN THE REALM
OF POSSIBILITY. AS A RESULT...WILL GO WITH A MIX OF RAIN AND SNOW
SHOWERS OVER THE EXTREME NORTHEAST CWFA.
CLOUD COVER WILL AID IN SUPPRESSING TEMPERATURES SOMEWHAT WITH MAX
TEMPERATURES ONLY IN THE UPPER 30S TO MID 40S.
THURSDAY NIGHT THROUGH FRIDAY NIGHT WILL BE QUIET AND DRY AS
CANADIAN HIGH PRESSURE MOVES THROUGH THE AREA. THERE SHOULD BE A
RELATIVELY QUICK DROP OFF IN TEMPERATURES THURSDAY NIGHT BEFORE WEAK
WAA DEVELOPS LATE. TEMPERATURES WILL MODERATE ON FRIDAY WITH
READINGS CLOSER TO NORMAL.
SATURDAY ON...
MODEL CONSENSUS INDICATES QUIET WX FOR SATURDAY/SATURDAY NIGHT.
HOWEVER...SOUTHWEST FLOW ALOFT SHOWS RELATIVELY WEAK IMPULSES MOVING
THROUGH WHICH COULD INITIATE SOME SHRA IF ENOUGH MOISTURE IS
PRESENT. SINCE MODEL TENDENCIES GENERALLY HAVE A MOIST BIAS THE
FURTHER OUT IN TIME...DRY CONDITIONS FOR SATURDAY NIGHT LOOK
REASONABLE ATTM.
SUNDAY THROUGH MONDAY THERE ARE MODEL DISCREPANCIES ON HOW THE NEXT
SYSTEM WILL DEVELOP AND EVOLVE. THESE DISAGREEMENTS CAN BE DIRECTLY
TRACED TO MODEL PHYSICS AND HOW EACH HANDLES THE RESPECTIVE ENERGIES
AND ATTEMPTS TO PHASE THEM. THE AGREEMENT IS THAT ANOTHER SYSTEM
WILL AFFECT THE AREA BRINGING ANOTHER ROUND OF PRECIPITATION. THE
CURRENT CHC POPS LOOK REASONABLE FOR NOW BUT WILL LIKELY INCREASE AS
THE WEEK PROGRESSES.
MODEL CONSENSUS CURRENTLY HAS TUESDAY DRY BUT THERE ARE WEAK
DISTURBANCES IN THE FLOW BEHIND THE DEPARTING SYSTEM. SMOOTHING OF
THE MODEL FEATURES AND MOISTURE AVAILABILITY ARE THE TWO MAIN
UNKNOWNS REGARDING WHETHER OR NOT THE DISTURBANCES WILL MOVE THROUGH
DRY OR WET.
..08..
&&
.AVIATION...
LIFR TO IFR CIGS WITH BRIEF PERIODS OF MVFR CIGS WILL CONTINUE TO
AFFECT THE TERMINALS AS AN AREA OF MIXED PRECIPITATION MOVES ACROSS
THE AREA. ISOLATED TSRA WERE NOT INCLUDED IN ANY TAFS BUT THEY ARE
POSSIBLE AT KBRL-KDBQ AND KMLI THROUGH ABOUT 15Z. COLD AIR MOVING IN
TO THE REGION THIS MORNING WILL CHANGE THE RAIN TO SNOW AT KCID/KDBQ
FOR SEVERAL HOURS WITH VSBYS .5 TO 2 MILES RESULTING IN MINOR TO
MODERATE ACCUMULATIONS. THE PRECIPITATION MAY MIX WITH SNOW AFTER 14Z
WEDNESDAY AS FAR EAST AS KMLI...BUT NO SNOW IS EXPECTED AT KBRL.
GRADUAL IMPROVEMENT TO AT LEAST MVFR CIGS WITH THEN VFR VSBYS BETWEEN
18 AND 22Z. VFR CONDITIONS AFTER 22Z WITH CLEAR SKIES. AFTER 23Z...
NORTHWEST WINDS TO DECREASE TO 5-10KTS. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 4 AM UNTIL 12 PM CST FOR BENTON-
BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
IL...WINTER WEATHER ADVISORY FROM 4 AM UNTIL 12 PM FOR JO DAVIESS.
MO...NONE.
&&
NICHOLS/08Hazardous weather outlook, Nov 9, 4:40 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CST WED NOV 9 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
440 AM CST WED NOV 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL CHANGE TO SNOW NORTHWEST OF A FREEPORT TO QUAD CITIES TO
WASHINGTON LINE BY LATE MORNING. HEAVY WET SNOW WILL COMBINE WITH
STRONG NW WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS RESULTING IN LOW
VISIBILITIES. SNOW ACCUMULATIONS OF 1 TO 5 INCHES ARE POSSIBLE
NORTHWEST OF THE AFOREMENTIONED LINE. THE SNOW WILL END BY EARLY
AFTERNOON. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON. FOR
FURTHER INFORMATION...PLEASE SEE THIS LATEST PRODUCT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. ANY REPORTS OF TOTAL RAINFALL
AND SNOWFALL AMOUNTS OVER 1 INCH AND ROAD CONDITIONS WOULD BE
APPRECIATED.
NICHOLS/08
In the hours before
Special weather statement, Nov 9, 4:24 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CST WED NOV 9 2011
IAZ040>042-051>054-063-064-076-077-ILZ001-091230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
KEOKUK-WASHINGTON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...SIGOURNEY...WASHINGTON...GALENA
424 AM CST WED NOV 9 2011
...THE CHANGE OVER TO ALL SNOW IS WELL UNDERWAY...
AT 4:15 AM CST RADAR AND SURFACE REPORTS INDICATED A COMPLETE
CHANGE OVER TO ALL SNOW HAD OCCURRED IN BUCHANAN AND BENTON
COUNTIES. THE CHANGE FROM RAIN TO SNOW IS IN PROGRESS ACROSS
DELAWARE...LINN...IOWA...AND KEOKUK COUNTIES.
A SPOTTER 3 MILES SOUTHEAST OF KEYSTONE REPORTED 0.3 TO 0.5 INCHES
OF SNOW ACCUMULATION AS OF 3:47 AM. HIGHWAY 30 IN THAT AREA WAS
REPORTED TO HAVE A SLUSHY ACCUMULATION.
THE CHANGE FROM RAIN TO SNOW WILL CONTINUE THROUGH SUNRISE FOR
AREAS WEST OF A DUBUQUE TO BATAVIA IOWA LINE. A PERIOD OF SLEET
IS POSSIBLE DURING THE TRANSITION. ROAD TEMPERATURES ARE ABOVE
FREEZING BUT AS SNOWFALL RATES INCREASE...SLUSHY ACCUMULATIONS ARE
LIKELY. SLICK SPOTS ON ROADS ARE LIKELY FOR THE MORNING COMMUTE.
SINCE THIS IS THE FIRST ACCUMULATING SNOW OF THE SEASON...MOTORISTS
SHOULD EXERCISE EXTRA CAUTION THIS MORNING.
Winter Weather, Delaware
- When
- November 9, 4:45 AM CST to 1:19 PM CST
- Where
- Delaware forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
A trained spotter in Delaware County reported 3.5 inches of snow at 9 AM CST 2 miles southwest of Colesburg. Snow was continuing to fall. The Delaware County Emergency Manager relayed that there were over 60 traffic accidents in the area. One of these accidents resulted in a fatality.
Winter Weather, Dubuque
- When
- November 9, 4:45 AM CST to 1:19 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
A trained weather spotter 2 miles northeast of Dyersville reported 4 to 4.5 inches of snow at 1 PM CST with an official NWS observation at the Dubuque airport of 1.6 inches. The Dubuque County Sheriffs Office reported 55 accidents and 32 were reported within the city of Dubuque. There were no reports of any injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, November 9 to 10, 20112 deaths · 1 injured · $54,000 · 12 events
- Rip Current in Florida, November 9, 20111 death · 1 injured · 1 event
- Winter Weather in Iowa, November 9, 20111 death · $5,000 · 1 event
- Heavy Snow in Iowa, November 9, 2011$1.2 million · 6 events
- Heavy Snow in Wisconsin, November 9, 201112 events
- Winter Weather in Wisconsin, November 9, 20118 events
- High Surf in Hawaii, November 9 to 12, 20118 events
- Winter Weather in Missouri, November 9, 20116 events
- Dense Fog in Maryland, November 9, 20113 events
- Winter Storm in Wisconsin, November 9, 20112 events
- Dense Fog in Virginia, November 9, 20111 event
- Wildfire in Georgia, November 9, 2011$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354911, 354918.